What are the active ingredients in Alka-Seltzer Cold and Flu?


Quick Answer

The active ingredients in Alka-Seltzer Plus Severe Cold and Flu are acetaminophen, chlorpheniramine maleate, dextromethorphan hydrobromide and phenylephrine hydrochloride, according to Drugs.com. The combination of ingredients acts to reduce fever, relieve muscle aches, ease coughing and decrease nasal congestion in cold and flu sufferers.

Continue Reading
What are the active ingredients in Alka-Seltzer Cold and Flu?
Credit: Heinrich Volschenk E+ Getty Images

Full Answer

Alka-Seltzer Plus Severe Cold and Flu may cause significant drowsiness, warns Drugs.com. The product should not be taken with alcohol or other medications that may exacerbate the narcotic effect of this product.

Due to the presence of acetaminophen, a pain reliever that also lowers fever, users of Alka-Seltzer Plus Severe Cold and Flu should avoid other products containing acetaminophen while taking this medication. Excessive acetaminophen can cause irreversible liver damage, reports Drugs.com.

Chlorpheniramine maleate is an effective treatment for itchy eyes, runny nose and other nasal symptoms relating to allergies or colds, states MedlinePlus. It is classified as an antihistamine. This ingredient may cause marked drowsiness.

Dextromethorphan hydrobromide is used to relieve coughing, indicates WebMD. This ingredient is not recommended for use by individuals with chronic breathing problems.

Phenylephrine hydrochloride works to relieve nasal symptoms by reducing swelling of blood vessels in the nose. Use of this ingredient is restricted to adults because it can cause serious health problems in young children, according to Everyday Health.

Learn more about Medications & Vitamins

Related Questions